John Berglund

John Berglund, Ph.D.

Emeritus Professor


Ph.D. in Mathematics, Tulane University, 1967
Dissertation: “Various Topics about Weakly Almost Functions and Semitopological Functions.”

Advisors Karl H. Hofmann and Frank T. Birtel

B. A. in Mathematics, Ohio Wesleyan University, 1962


In my research I investigate topologic and algebraic structures obtained from the spectra of C*-algebras of continuous functions on certain topological spaces which themselves have algebraic properties.


Berglund, J. F., Junghenn, H. D., Milnes, P.,  Analysis on Semigroups: Function Spaces. Compactifications, Representations, Canadian Mathematical Society Series of Monographs and Advanced Texts, John Wiley and Sons, New York, 1989; Mathematical Reviews 91b (1991) #43001.

Berglund, J. F., Junghenn, H. D., Milnes, P.,  Compact Right Topological Semigroups and Generalizations of Almost Periodicity, Lecture Notes in Mathematics, volume #663, Springer-Verlag, Berlin-Heidelberg-New York, 1978; Mathematical Reviews 80c (1980) #22003, Bulletin of the American Mathematical Society 3 (1980), 745-752.

Berglund, J. F., Hofmann, K H., Compact Semitopological Semigroups and Weakly Almost Periodic Functions, Lecture Notes in Mathematics, vol. #42, Springer-Verlag, Berlin-Heidelberg-New York, 1967; Mathematical Reviews 36 (1968) #6531.


1982 – 2012 Professor of Mathematics, Virginia Commonwealth University, Richmond, Virginia

1991 – 2003 Director, University Honors Program, Virginia Commonwealth University, Richmond, Virginia

1975 – 1982 Associate Professor of Mathematical Sciences, Virginia Commonwealth University, Richmond, Virginia

1972 – 1975 Assistant Professor of Mathematical Sciences, Virginia Commonwealth University, Richmond, Virginia

1971 – 1972 Visiting Associate Professor of Mathematics, Louisiana State University, Baton Rouge, Louisiana

1970 – 1971 Independent Research Worker in Pure Mathematics, University of Sheffield, Sheffield, England,.

1967 – 1971  Assistant Professor of Mathematics, Wesleyan University, Middletown, Connecticut, (on leave 1970 – 1971)


American Mathematical Society

Mathematical Association of America


Phi Beta Kappa

Greater Richmond Council of Teachers of Mathematics Lucien T. Hall Distinguished Service Award in Mathematics Education, 2004

Ohio Wesleyan University Sesquicentennial Alumnus Award, Department of Mathematical Sciences (“presented to alumni who have made outstanding contributions in their fields and is given in celebration of Ohio Wesleyan’s 150th year”), 1992

Virginia Commonwealth University, College of Humanities and Sciences Lecturer Award, 1986